Diabetic Emergency First Aid: What Should You Do If Someone Is Having Diabetic Emergency

A diabetic can develop hyperglycemia (high blood sugar level) or hypoglycemia (low blood sugar level), which above or below a particular range can turn into an emergency. Knowing how to handle such a situation is very necessary for the patient or the members around.

Diabetic Emergency First Aid

The most common diabetic emergencies are:

  • Severe hypoglycemia
  • Diabetic ketoacidosis
  • Hyperglycaemic hyperosmolar syndrome

Diabetic Emergency : Low Blood Sugar Or Severe Hypoglycemia

Hypoglycemia is a condition where the blood sugar levels drop down abnormally low. It normally occurs in patients taking diabetes medication to lower the sugar level. High alcohol consumption, missing or delaying meals, exercising without any adjustments in the food intake or insulin or overdosing the diabetic medication are some reasons for a hypoglycemic emergency.

The warning signs are:

  • Pale skin which feels cold and clammy
  • Feeling shaky or weak
  • Confusion of mind
  • Irrational behaviour
  • Rapid quick and pounding pulse
  • Loss of consciousness

All these symptoms demand immediate sugar consumption. If you observe that the patient is not responding well to sugar and the condition is worsening call for a medical help.

Hypoglycemia First Aid: What Should You Do If Someone Is Having Diabetic Emergency Related to Hypoglycemia?

  1. Help the patient sit on a chair or floor if he is fainting.
  2. If the patient is conscious, give him fruit juice, glucose or sugar drink.
  3. Check for the response, whether the patient is feeling better after sugar administration, give him some snack such as a cereal bar, a piece of fruit or biscuit and milk.
  4. Check for the blood glucose level if the glucometer is available.
  5. If there is no improvement in the condition, call a doctor for help. It’s important to seek medical advice.

Diabetic Emergency: Diabetic Ketoacidosis

Diabetic ketoacidosis is a condition in which there is a lack of insulin in the body to break down glucose. Due to the lack of energy, the body releases hormones to break down fat to provide fuel. The excessive breakdown of fat leads to the production of ketones. Their accumulation in the blood is toxic for the body. High level of ketones leads to a condition known as ketoacidosis.

The condition arises due to unmanaged diabetes because of forgotten or skipped insulin dose, improper adjustment to insulin, any kind of illness or infection, alcohol abuse or certain medications such as corticosteroids.

The patient presents the following symptoms:

  • Deep and rapid breathing
  • Fruity breath (acetone odor)
  • Abdominal pain
  • Nausea and vomiting
  • Confusion of mind
  • Unusual behaviour
  • Decreased consciousness

First Aid: What Should You Do If Someone Is Having Diabetic Emergency Related to Diabetic Ketoacidosis

It is very important to respond quickly to this diabetic emergency:

  • Stay calm and call for the medical help.
  • If the patient is conscious reassure him and help him to be in a comfortable position.
  • If glucometer is available check for the blood glucose levels.
  • Do not give extra insulin or any drug.
  • If the patient is semi conscious, place him on his side as this will help keep the airway open and drain the vomit.
  • If unconscious, keep a check on the breathing and pulse regularly, till the emergency care arrives.

Diabetic Emergency : Hyperglycaemic Hyperosmolar Syndrome

The Hyperglycemic hyperosmolar syndrome is a diabetes related emergency condition which arises when the blood sugar levels are extremely high. The condition arises in the patients with poorly managed sugar levels, or due to infection, heart attack, taking medications that promote fluid loss or medications which reduce insulin efficacy.

The presenting symptoms are similar to diabetic ketoacidosis:

First Aid: What Should You Do If Someone Is Having Diabetic Emergency Related to Hyperglycemic Hyperosmolar Syndrome

Just like in diabetic ketoacidosis, call for an emergency care. Till then keep a check on the patient’s vitals.

The very high or very low blood sugar levels signal an emergency. If the patient is not improving with the basic care, never try to wait and give time to the condition to complicate. Instead, encourage the patient to seed medical care immediately.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.